Chemotherapy can affect the bone marrow's ability to make platelets. Platelets are blood cell fragments that help stop bleeding by making your blood clot. If your blood does not have enough platelets, you may bleed or bruise more easily than usual, even without an injury.
Call your doctor if you have any of these symptoms:
Your doctor may check your platelet count often while you are undergoing chemotherapy. If your platelet count falls too low, the doctor may give you a blood or platelet transfusion, or medications to build up the count.
If your platelet count is low, do the following:
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Bleeding or low platelet count. American Cancer Society website. Available at: https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/low-blood-counts/bleeding.html. Updated February 13, 2017. Accessed November 9, 2017.
Chemotherapy and you. National Cancer Institute website. Available at: https://www.cancer.gov/cancertopics/coping/chemotherapy-and-you.pdf. Accessed November 9, 2017.
Toxicities of chemotherapeutic agents. EBSCO DynaMed Plus website. Available at: http://www.dynamed.com/topics/dmp~AN~T115935/Toxicities-of-chemotherapeutic-agents. Updated October 23, 2017. Accessed November 9, 2017.
Understanding chemotherapy: a guide for patients and families. American Cancer Society website. Available at:
...(Click grey area to select URL)
Accessed November 9, 2017.
Last reviewed November 2017 by EBSCO Medical Review Board
Michael Woods, MD, FAAP
Last Updated: 12/21/2015